Jump to content
CrazyBoards.org

Sudden Change in Lamictal dose needed?


Recommended Posts

I have been stable on 600 mg of Lamictal for years now.  All of a sudden, a couple days ago I felt sick enough where I couldn't lay down or else I'd start to dry heave.

 

Eventually emailed my primary DR to ask for suggestions of what to do for the nausea, and he responded that he thought I was over-medicated and to reduce meds by 50% then let him know how I am today.  But because I'd been feeling sick I had skipped meds for a day, and had started to finally feel better.  So I cut them out 100% for that first day. 

 

In the meantime I talked to my pdoc and he said it very well could be the meds, but to take at least one of the Lamictal pills today so I didnt' have a seizure.  So I did as he asked and soon after taking it (a 200 mg pill) I felt sick all over again.  Then as time went on I felt ok again.

 

Has anyone all of a sudden had a reaction to lamictal where it suddenly becomes too high of a dose for you (ie, become nauseous etc after taking it) and you've had to cut back?

Link to comment
Share on other sites

Hey melissa,

 

I am on a total dosage of 400mg per day. It sounds like you've skipped your Lamictal a bit? My pdoc's thoughts on missing Lamictal is that 3 days of either a major dosage change in it or stopping it can cause unpleasant side effects and should really go back to the beginning of titration. That's what my pdoc says though. If your pdoc has told you something different as they have, I would follow that. I do wonder if starting back on a small dosage and working back up could help with these side effects? Maybe your body has just lost a bit of tolerance?

 

Talking to your pdoc about this was a great idea. I don't have experience with side effects like this personally (at least not on Lamictal). How are you feeling days later?

Link to comment
Share on other sites

Wow my doc has me titrating up to a dose of 100mg. The most Lamictal I've ever been on is 200mg which was too much for me (side effects started at 200mg), and all of the pdocs I've ever had said lamictal over 200mg is not reccomended and they never prescribe more than that. It wasn't until I came to crazybaord where I've heard of people taking 400mg, 600mg, etc... going by what my pdocs have all told me, sounds like you may be on too much of it! 

Link to comment
Share on other sites

Hey melissa,

 

I am on a total dosage of 400mg per day. It sounds like you've skipped your Lamictal a bit? My pdoc's thoughts on missing Lamictal is that 3 days of either a major dosage change in it or stopping it can cause unpleasant side effects and should really go back to the beginning of titration. That's what my pdoc says though. If your pdoc has told you something different as they have, I would follow that. I do wonder if starting back on a small dosage and working back up could help with these side effects? Maybe your body has just lost a bit of tolerance?

 

Talking to your pdoc about this was a great idea. I don't have experience with side effects like this personally (at least not on Lamictal). How are you feeling days later?

 

Thanks for asking!  I am doing better actually, but still feel sick after taking 200 mg lamictal.  I don't feel sick to my stomach constantly like i was though at first.

 

I have skipped a lot of lamictal, yes.  I saw my pdoc last Thursday (2 days ago), and he wants me to take at least 200 mg a day to prevent seizures, until I am able to titrate back up to a possible higher dose if needed.  I've had no withdrawal symptoms though up to this point and my mood hasn't changed at all, so we are taking things slowly.

 

Some different ideas were brought up when I saw him.  He said that people's tolerances can change all of a sudden and do need to be adjusted if that happens, which is what might be happening to me (like you mentioned).  My liver function tests are ok though still. 

 

Also, because I still am gagging on the lamictal pill itself and not feeling well afterwards, he prescribed the sublingual ones (I pick them up today at the pharmacy) which I will start today after picking them up.  With those he is trying me up to a 400 mg a day level.  If that works for a few weeks then we'll keep it at that level.  If it is too much, we'll keep things at 200 mg.

 

He said it would be great if I could only need to take one 200 mg pill a day, but it would take a couple weeks to find out and in the meantime to watch for any changes.  I see him in 2 weeks to follow-up. 

 

As I write this I have been only on 200 mg/day since Monday, and no symptoms have returned.  I think when I get the prescription today I will start out on one 200 mg pill and work up to 400 mg as needed so I don't feel too sedated at first (or whatever; I've been at 600 mg for so long now I've forgotten what the initial side effects were/like). 

 

I'll post after I take it and see how I am.

Link to comment
Share on other sites

Wow my doc has me titrating up to a dose of 100mg. The most Lamictal I've ever been on is 200mg which was too much for me (side effects started at 200mg), and all of the pdocs I've ever had said lamictal over 200mg is not reccomended and they never prescribe more than that. It wasn't until I came to crazybaord where I've heard of people taking 400mg, 600mg, etc... going by what my pdocs have all told me, sounds like you may be on too much of it! 

 

Actually I've been on 600 mg/day for so long now (years) that I don't remember anything other than that.  600 mg/day has been working perfectly until now.  From what my pdoc told me 600 mg a day is the top limit of what is recommended to take/day, and that my liver probably just metabolizes things fast, causing the higher end dosage of the lamictal.  Absorption might also be low.

 

Like I mentioned above, I will be starting the sublingual kind today, which will absorb A LOT better than the pill form does (we've found that any pill that comes dissolvable absorbs better in me, so I need a lower dose of it).  There is a possibility that my med levels (of all my meds) are so high because my body doesn't absorb them well when swallowed.  We are starting to realize this to be true one med at a time.  So far we have cut the doses of xanax and klonopin both in half, all because of taking the sublingual kind.

Link to comment
Share on other sites

I picked up the ODT lamictal and tried one.  It tastes "ok," but it is ok enough that I can take it.  I am staying at 200 mg/day unless I become irritable or something.  I am really hoping to be able to stay at 200 mg/day, and be able to tolerate the ODT pills because I have a terribly hard time getting the pill form down my throat.

Link to comment
Share on other sites

I like that these pills work right away; I am finding that soon before I am to take the pill in the AM my mind just thinks fast/crazy.  So immediate help is helpful.  I'm thinking I *might* need the other 200 mg at the end of the day but am still holding off on it.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...